Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Denver/Boulder, CO

April 7, 20205 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 7, 2020, 4:45 AM MDT for 5 counties in Colorado. It took effect at Apr 7, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2020, 4:45 AM MDT (10:45 UTC)
In effect from
Apr 7, 2020, 12:00 PM MDT
Expired
Apr 7, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Larimer County, CO, Logan County, CO, Phillips County, CO, Sedgwick County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4293 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS85 KBOU 071045
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
445 AM MDT Tue Apr 7 2020

...HIGH FIRE DANGER LEVELS EXPECTED OVER THE NORTHERN PLAINS THIS
AFTERNOON...

.Warm temperatures and gusty winds are expected on the northern
plains again this afternoon. The warm, dry and breezy conditions 
will combine with vegetation that has yet to come out of winter 
dormancy to produce elevated fire conditions this afternoon. While
all of these conditions are in place, dangerous fire behavior will
be possible, should a fire get started. Residents should be aware
of the elevated fire danger today and avoid activities that could
produce open flames.

COZ242-248-250-251-071845-
/O.NEW.KBOU.FW.W.0004.200407T1800Z-200408T0100Z/
Northeast Weld County-Logan County-Sedgwick County-
Phillips County-
445 AM MDT Tue Apr 7 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN
NORTHEAST PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 242...248...250 and 251.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Timing...Temperatures during the afternoon will be in the lower
  and mid 70s.

* Relative Humidity...Dropping to 10 to 15 percent.

* Impacts...Warm temperatures and drying winds under sunny skies
  will cause vegetation to become extremely dry, which will raise
  fire danger levels and make dangerous fire behaviors a
  possibility. The high fire danger levels will relax during the
  evening hours as temperatures cool and winds decrease. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
300 
WWUS85 KBOU 071723
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1123 AM MDT Tue Apr 7 2020

...HIGH FIRE DANGER LEVELS EXPECTED OVER THE NORTHERN PLAINS THIS
AFTERNOON...

.Warm temperatures and gusty winds are expected on the northern
plains again this afternoon. The warm, dry and breezy conditions
will combine with vegetation that has yet to come out of winter
dormancy to produce elevated fire conditions this afternoon.
While all of these conditions are in place, dangerous fire
behavior will be possible, should a fire get started. Residents
should be aware of the elevated fire danger today and avoid
activities that could produce open flames.

COZ238-080100-
/O.EXA.KBOU.FW.W.0004.200407T1800Z-200408T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
1123 AM MDT Tue Apr 7 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN LARIMER AND NORTHWEST
WELD COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
until 7 PM MDT this evening.

* Affected Area...Fire Weather Zone 238.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Timing...Temperatures during the afternoon will be in the 
  lower and mid 70s.

* Relative Humidity...As low as 10 to 15 percent.

* Impacts...Warm temperatures and drying winds under sunny skies 
  will cause vegetation to become extremely dry, which will 
  raise fire danger levels and make dangerous fire behaviors a 
  possibility. The high fire danger levels will relax during the 
  evening hours as temperatures cool and winds decrease.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ242-248-250-251-080100-
/O.CON.KBOU.FW.W.0004.200407T1800Z-200408T0100Z/
Northeast Weld County-Logan County-Sedgwick County-
Phillips County-
1123 AM MDT Tue Apr 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN AND NORTHWEST
PLAINS...

* Affected Area...Fire Weather Zones 242...248...250 and 251.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Timing...Temperatures during the afternoon will be in the 
  lower and mid 70s.

* Relative Humidity...As low 10 TO 15 percent.

* Impacts...Warm temperatures and drying winds under sunny skies 
  will cause vegetation to become extremely dry, which will 
  raise fire danger levels and make dangerous fire behaviors a 
  possibility. The high fire danger levels will relax during the 
  evening hours as temperatures cool and winds decrease.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
394 
WWUS85 KBOU 080059
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
659 PM MDT Tue Apr 7 2020

COZ238-242-248-250-251-080200-
/O.EXP.KBOU.FW.W.0004.000000T0000Z-200408T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Logan County-Sedgwick County-
Phillips County-
659 PM MDT Tue Apr 7 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR EASTERN LARIMER, NORTHERN WELD
LOGAN, PHILLIPS AND SEDGWICK COUNTIES...

The gusty winds are subsiding and humidity is starting to increase
and recover from the previous single digit readings.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 7, 4:32 AM MDT, 13 minutes earlier.

Area forecast discussion, Apr 7, 4:32 AM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
432 AM MDT Tue Apr 7 2020

.SHORT TERM...(Today and tonight)
Issued at 432 AM MDT Tue Apr 7 2020

Another warm Spring day is on tap for today as Colorado remains
under an upper level ridge and warm southwesterly flow aloft. High
temperatures across the plains should climb back to the lower and
mid 70s this afternoon, with mountain areas also experiencing
temperatures much warmer than normal. The northern parts of the
plains will also see breezy conditions develop which will raise
fire danger levels across the northern tier of counties. See below
for details on a Red Flag Warning for these areas this afternoon.
With satellite imagery showing no cloud cover upstream from us, we
expect today to be mostly sunny and tonight to remain mostly
clear. Overnight temperatures will also be quite mild for the
first part of April. No other weather concerns are expected.

.LONG TERM...(Wednesday through Monday)
Issued at 432 AM MDT Tue Apr 7 2020

On Wednesday, an upper level trough of low pressure will be
located over the Northern Great Plains States and Upper Midwest,
with a deep upper level low pressure system centered just off the
coast of southern California. Colorado will lie between these two
systems, under the influence of a weak west to northwesterly flow
aloft. Models are indicating a weak cool front moving across
northeastern Colorado during the afternoon. Moisture will be
somewhat limited with the front, therefore, the main impact will
be cooler temperatures and increasing clouds. However, the far
northeastern plains could see breezy northwesterly winds ahead of
the front. Weak upslope flow and increased moisture behind the
front could lead to low clouds across the plains Wednesday night
into Thursday morning, with some light drizzle possible along and
near the foothills.

On Thursday, the large upper low weakens as it drifts towards the
Four Corners Region. The models are in pretty good agreement showing
the upper low stalling over southern Nevada and northwestern Arizona
during the late afternoon, then retrograding to the southwest during
the evening. The 00Z forecast runs shows precipitation from the
mountains south of U.S. 40 eastward across the Palmer Divide during
the afternoon as moisture and lift associated with a short wave
rotates around the upper low. The models then try to bring the
moisture further north and east across the plains during the evening
before diminishing by sunrise. Right now it looks the high country
could see a few inches of snow by Friday morning, with scattered
rain an snow showers across the Front Range Urban Corridor; mainly
from Southern Metro Denver south across the Palmer Divide.

On Friday, warmer temperatures are expected as the upper low digs
into the Desert Southwest and a weak northwesterly flow aloft sets
up over Colorado. There should be enough moisture combined with a
weak shortwave to produce isolated to scattered afternoon showers
across the CWA.

Over the weekend, the upper low is forecast to track across southern
New Mexico into the Southern Plains States as an upper level trough
of low pressure digs into the northern and central Rockies. This
pattern will open the door for occasional cold fronts and shortwaves
to move across the region. The first short wave and weak cold front
will bring snow to the mountains, rain showers to lower elevations
and cooler temperatures on Saturday.

A stronger quick moving shortwave and associated Canadian Cold Front
will bring much colder temperatures to all of north central and
northeastern Colorado, Saturday night into Sunday morning. This
system has the potential to produce snow across much of the CWA
including Metro Denver and the northeastern plains. The heaviest
snow is most likely to be across the mountains and Palmer Divide
where a few inches of accumulation will be possible. Temperatures
may be 20 to 30 degrees below normal in most areas from Sunday into
early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 432 AM MDT Tue Apr 7 2020

Minimal aviation impacts expected over the next 24 hours. The
airmass will be warm and dry, so ceilings and visibilities will be
unlimited. Surface pressure patterns will cause the winds to be
southerly this morning and then west to northwesterly through the
afternoon. Afternoon winds may gust up to 20 or 25 knots for an
hour or two. Winds will return to drainage southerlies tonight.

&&

.FIRE WEATHER...
Issued at 432 AM MDT Tue Apr 7 2020

Temperatures climbing to the lower and mid 70s will cause
relative humidity values to fall to the lower and mid teens this
afternoon. Winds across Weld, Logan, Sedgwick and Phillips
Counties are expected to gust as high as 25 to 30 MPH during the
afternoon. These three factors will combine to raise the fire
danger levels over the northern parts of the northeast Colorado
plains. Will issue a Red Flag Warning for these four counties to
raise awareness of the potentially dangerous fire conditions
that will develop this afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM MDT this evening for
COZ242-248-250-251.

&&

SHORT TERM...Dankers
LONG TERM...Kalina
AVIATION...Dankers
FIRE WEATHER...Dankers
Hazardous weather outlook, Apr 6, 9:36 AM MDT, 19 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
936 AM MDT Mon Apr 6 2020

COZ030>051-071545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
936 AM MDT Mon Apr 6 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Fire danger will be elevated this afternoon from South Park
eastward across the Palmer Divide and into Lincoln County. That's
where the combination of strongest winds and lowest humidity will
occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday and Wednesday will be dry and mild across north central
and northeast Colorado. A series of weather systems will arrive
from Thursday through Sunday with cooling temperatures and increasing
chances of rain on the plains and snow in the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.